Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 6, NWS Cheyenne, WY

May 26, 2017Carbon County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 26, 2017, 2:29 PM MDT for Carbon County, Wyoming. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2017, 2:29 PM MDT (20:29 UTC)
Expired
May 26, 2017, 3:15 PM MDT
In force
46 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
70.0 mph

County Carbon County, WY

The radar

The Riverton/Lander radar (KRIW), 182 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 2:30 PM MDTTSTM WND GST 643 E Sinclair, WYUPR SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 1:00 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

872 
WUUS55 KCYS 262029
SVRCYS
WYC007-262115-
/O.NEW.KCYS.SV.W.0006.170526T2029Z-170526T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
229 PM MDT FRI MAY 26 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northeastern Carbon County in south central Wyoming...

* Until 315 PM MDT

* At 228 PM MDT, a severe thunderstorm was located 10 miles northeast
  of Sinclair, or 13 miles northeast of Rawlins, moving east at 40
  mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.  This storm will move across 
           Seminoe Lake.

* Locations impacted include...
  Hanna and Sinclair. 

This includes Interstate 80 in Wyoming between mile markers 218 and
223.

This replaces the previous Severe Thunderstorm that was in effect. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

If on or near Seminoe Lake, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4177 10717 4204 10719 4221 10655 4177 10645
TIME...MOT...LOC 2028Z 262DEG 34KT 4191 10704 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

Finch
2 follow-up statements
058 
WWUS55 KCYS 262051
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
251 PM MDT FRI MAY 26 2017

WYC007-262115-
/O.CON.KCYS.SV.W.0006.000000T0000Z-170526T2115Z/
Carbon WY-
251 PM MDT FRI MAY 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR NORTHEASTERN CARBON COUNTY...

At 250 PM MDT, a severe thunderstorm was located 11 miles northwest
of Hanna, or 26 miles northeast of Rawlins, moving east at 40 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

This severe storm will be near...
  Hanna around 305 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

If on or near Seminoe Lake, get away from the water and move indoors 
or inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4177 10682 4213 10687 4221 10655 4177 10645
TIME...MOT...LOC 2050Z 262DEG 34KT 4194 10675 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

Rubin
235 
WWUS55 KCYS 262112
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
312 PM MDT FRI MAY 26 2017

WYC007-262122-
/O.EXP.KCYS.SV.W.0006.000000T0000Z-170526T2115Z/
Carbon WY-
312 PM MDT FRI MAY 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CARBON COUNTY
WILL EXPIRE AT 315 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 800 PM MDT for
south central Wyoming.

Remember, a Severe Thunderstorm Warning still remains in effect for 
east central Carbon County and north central Albany County until 415 
pm MDT.

LAT...LON 4177 10682 4213 10687 4221 10655 4177 10645
TIME...MOT...LOC 2112Z 262DEG 34KT 4196 10652 

$$

Rubin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:29 PM MDT, 1 hour earlier.

Area forecast discussion, May 26, 1:29 PM MDT, 1 hour before
Area Forecast Discussion
National Weather Service Cheyenne WY
129 PM MDT Fri May 26 2017

.UPDATE...
Issued at 123 PM MDT Fri May 26 2017

Severe Thunderstorm Watch 268 now in effect for SE WY and W NE
along and south of Hwy 26 through 800 pm this evening.
Thunderstorms already firing over Carbon and Albany counties along
the nose of a plume of steep mid level lapse rates around 8.5 C/km
per RAP mesoanalysis. Deep layer shear profiles on the order of
50 kt will continue to support supercell structures as the
boundary layer destabilizes especially east of the Laramie Range
later this afternoon. Large hail and locally damaging wind gusts
will be the primary threats although an isolated tornado may be
possible especially north of the Cheyenne ridge where local
backing of the low level flow is more likely.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 345 AM MDT Fri May 26 2017

A vigorous upper level short-wave was spinning along the Oregon and
Nevada border early this morning per recent GOES-16 Water Vapor sat
imagery. This feature is expected to track east-southeast across ID
into western WY through 00z Saturday, w/ increasingly difluent flow
aloft evolving across much of CO/WY. This will result in lee cyclo-
genesis/troughing along the front range, w/ moist southeasterly low
level flow developing over the high plains. The models suggest less
substantial moisture return than earlier runs, but still expect the
boundary layer will be fairly moist w/ mid 40s dew points. The main
question right now is the extent of low clouds which may develop in
the next few hours when winds become more southerly. Model sounding
data does show saturation decreasing by mid to late morning, so the
thinking is we should start to see enough cloud breaks by that time
to aid in destabilization. This will more than likely delay the on-
set of precipitation, and could be a limiting factor on the overall
threat for severe storms today if we do not get enough sun. Believe
this will not be the case though, and solar insolation, combined w/
steep mid-level lapse rates around 8 C/km will help support CAPE of
up to 1000-1500 J/kg particularly over the I80 corridor between CYS
and SNY. 0 to 6 km vertical shear around 50 knots should prove more
than sufficient for supercell storm structures once storms are able
to develop, which looks like about 21z when CIN disappears from NAM
soundings. Large hail/damaging winds will be the main threats. Low-
level shear does not appear quite as strong (on the large scale) as
it did 24 hours ago, but need to pay attention to areas from north-
central Laramie County into southern Platte/Goshen counties w/ some
terrain-induced cyclogenesis and resultant backing of sfc flow. NAM
0-1 km SRH values increase to 200-300 m2/s2 at 00z, with EHIs of 1-
3. Given LCLs less than 5000 feet, there is certainly potential for
an isolated tornado or two later today. Thunderstorm activity could
congeal into one or more clusters or organized systems w/increasing
low-level warm advection during the evening/overnight.

The upper-level trough axis is expected to swing across the area on
Saturday. Scattered to numerous showers and thunderstorms look like
a good bet once again with plenty of forcing/instability aloft, but
the overall thermodynamic environment appears too cool to support a
threat for severe weather carrying over into Saturday.

.LONG TERM...(Sunday through Thursday)
Issued at 355 AM MDT Fri May 26 2017

Medium range models/ensembles are in general agreement with a
northwest flow aloft between a upper ridge over the Intermountain
West and upper low south of Hudson Bay Canada Sunday and Monday.
The western CONUS upper ridge weakens Tuesday and Wednesday as a
upper trough digs southeast across the Pacific coast states.
Consequently, winds aloft become more westerly. The upper ridge
rebuilds over the High Plains Thursday as trough moves toward the
Four Corners, and winds aloft back to the southwest.

Convection for the most part will be widely scattered, diurnally
driven, and generally confined to the higher terrain. Any convection
that manages to spread onto the plains will be more isolated.
Convective coverage increases somewhat Thursday with increasing
moisture in the southwest flow aloft. Daily temperatures gradually
moderate to seasonal normals by Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1127 AM MDT Fri May 26 2017

Showers and thunderstorms will develop after around 20Z near the
Laramie Range and become more widespread across the plains through
the late afternoon into the evening. Brief heavy rain, small
hail, and gusty winds will be possible with the stronger storms.
Shower activity should mostly be confined to the Nebraska
Panhandle after around 06Z. Low clouds and IFR/MVFR cigs will
likely develop later tonight as a front moves across the region.

&&

.FIRE WEATHER...
Issued at 345 AM MDT Fri May 26 2017

No fire weather concerns. A cool and unsettled weather pattern will
persist through the weekend w/ humidity values remaining well above
critical thresholds, and good chances of wetting rain across all of
southeast WY and the western NE Panhandle. There is potential for a
few strong to severe storms this afternoon/evening mainly along the
I-80 corridor between Cheyenne and Sidney.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...DEL
SHORT TERM...CLH
LONG TERM...MAJ
AVIATION...ZF
FIRE WEATHER...CLH
Hazardous weather outlook, May 26, 1:41 PM MDT, 48 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
141 PM MDT Fri May 26 2017

NEZ019>021-054-055-WYZ103>119-271945-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
141 PM MDT Fri May 26 2017

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Severe Thunderstorm Watch is in effect until 800 pm Friday
evening. Strong thunderstorms will continue to develop this
afternoon and track to the east-northeast. Strongest storms will
be capable of large hail and damaging wind gusts. An isolated
tornado is possible although the threat is low.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered thunderstorms will develop Saturday afternoon. A few
strong storms producing small hail and gusty winds will be possible.

Isolated afternoon and early evening thunderstorms will develop
Sunday through Thursday. Severe weather is not expected at this time.

.Spotter information statement...

Spotter activation is required for southeast Wyoming and the
Nebraska panhandle along and south of Highway 26 through 8 pm this
evening.

NEZ002-003-095-096-WYZ101-102-271945-
Dawes-Box Butte-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
141 PM MDT Fri May 26 2017

This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered afternoon and early evening thunderstorms will develop.
Isolated strong storms with gusty winds and small hail will be
possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Widely scattered afternoon and early evening thunderstorms will
develop over the Laramie, Snowy and Sierra Madre ranges and
adjacent foothills Saturday through Thursday. Severe weather is
not expected at this time.

.Spotter information statement...

Spotter activation may be required between 3 pm and 8 pm for far
southeast Wyoming and the southern Nebraska Panhandle.

In the hours before

Local storm report, May 26, 2:25 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
225 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     TSTM WND GST     RAWLINS                 41.78N 107.23W
05/26/2017  M63.00 MPH       CARBON             WY   ASOS

&&

BUZZ

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:45 PM MDTSevere Thunderstorm WarningCYSCarbon45 min
May 26, 2:34 PM MDTSpecial Weather StatementCYSAlbany41 min
May 26, 3:11 PM MDTSevere Thunderstorm WarningCYSAlbany, Carbon43 min
May 26, 4:08 PM MDTSevere Thunderstorm WarningCYSLaramie67 min
May 26, 5:36 PM MDTSpecial Weather StatementCYSLaramie39 min
May 26, 5:48 PM MDTSpecial Weather StatementCYSLaramie42 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.